Alert archive / Colorado / Dust Storm Warnings in 2025

Dust Storm Warning 21, NWS Goodland, KS

August 18, 2025Kit Carson County, Colorado; Sherman County, Kansas

NWS Goodland, KS issued this dust storm warning at Aug 18, 2025, 4:46 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2025, 4:46 PM MDT (22:46 UTC)
Expired
Aug 18, 2025, 5:18 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 11 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS53 KGLD 182246 RRA
DSWGLD

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
446 PM MDT Mon Aug 18 2025

COC063-KSC181-182330-
/O.NEW.KGLD.DS.W.0021.250818T2246Z-250818T2330Z/
Kit Carson CO-Sherman KS-
446 PM MDT Mon Aug 18 2025

The National Weather Service in Goodland has issued a

* Dust Storm Warning for...
  East central Kit Carson County in east central Colorado...
  Sherman County in northwestern Kansas...

* Until 530 PM MDT.

* At 446 PM MDT, a dust channel was over Kanorado, moving north at 
  40 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...NWS Employee

  IMPACT...Dangerous life-threatening travel.

* 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 35.
 Interstate 70 in Colorado between mile markers 446 and 450.

Locations impacted include...
Goodland, Kanorado, Ruleton, and Edson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

Strong to severe thunderstorms are also possible behind this dust
channel. Keep updated with this quickly evolving situation.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado...and northwestern Kansas.

LAT...LON 3948 10213 3951 10139 3924 10139 3920 10212
TIME...MOT...LOC 2246Z 178DEG 49KT 3934 10202 

$$

KAK
1 follow-up statement
169 
WWUS53 KGLD 182318
DSWGLD

Dust Storm Warning
National Weather Service Goodland KS
518 PM MDT Mon Aug 18 2025

COC063-KSC181-182327-
/O.CAN.KGLD.DS.W.0021.000000T0000Z-250818T2330Z/
Kit Carson CO-Sherman KS-
518 PM MDT Mon Aug 18 2025

...THE DUST STORM WARNING FOR EAST CENTRAL KIT CARSON AND SHERMAN
COUNTIES IS CANCELLED...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been cancelled.

&&

LAT...LON 3948 10213 3951 10139 3924 10139 3920 10212
TIME...MOT...LOC 2315Z 178DEG 49KT 3974 10204 

$$

KAK

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Aug 18, 4:39 PM MDT, 7 minutes earlier. Its key messages:

  • There is a chance for more widespread storms this afternoon and evening. A few storms may become severe with damaging winds, large hail and blowing dust all possible.
  • Temperatures are forecast to remain warm with highs in the 90s through much of the work week. We may see a cool down next weekend.
Area forecast discussion, Aug 18, 4:39 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
439 PM MDT Mon Aug 18 2025

.KEY MESSAGES...

- There is a chance for more widespread storms this afternoon
  and evening. A few storms may become severe with damaging
  winds, large hail and blowing dust all possible.

- Temperatures are forecast to remain warm with highs in the 90s
  through much of the work week. We may see a cool down next
  weekend.

&&

.UPDATE...
Issued at 429 PM MDT Mon Aug 18 2025

Two areas of storm activity are ongoing; one area of storms
moving in from the west in CO and the other is a broken line of
storms across NW KS. So far hail up to quarter size and wind
gusts approaching 70 MPH are the main threats with these storms.
There is also the threat for dust storm conditions along the
leading edge of any thunderstorm outflow boundaries this
afternoon.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1030 AM MDT Mon Aug 18 2025

Current observations show a broad area of low pressure across much
of the region, with winds generally from the north. Observations
also show a continued band of showers and storms along Interstate
76. This band has produced an outflow boundary that is around
Highway 34. This setup might change a few things for later today.

For now, high temperatures are still expected to reach the 90s with
most of the area in the 80s as of 10am MT. Winds are forecast to
slowly shift to out of the east during the day as lower pressure
builds up near the Front Range, with moisture flowing in from the
east. For the afternoon hours, this is forecast to still allow
storms to develop, especially along the higher terrain just west of
the area. The potential wrench in the setup is the outflow boundary
that is moving into the area from the north, along with any
additional outflows produced by these morning storms. With the
boundary in the area, there is a chance that storms could fire up
early in the afternoon (around 1pm MT / 2pm CT) on that boundary.
These storms would initially have a risk for large hail, especially
the further east they form where more moisture availability and
higher temperatures are forecast to allow for greater instability.
The main hindrances are that mid-level lapse rates are forecast to
be around 8 C/km and effect shear around 25 kts. Both conditions are
marginally supportive of strong to severe storms, so overall severe
threat should remain isolated. Otherwise, if the line does not fire
up, most of the area should remain sunny through the afternoon with
maybe a rogue pop up storm.

The evening hours are forecast to have isolated storms develop in
Eastern Colorado that should cluster fairly quickly with effective
shear around 25-35 kts and messy hodographs. This would favor an
initial large hail threat, followed by strong wind gusts once storms
cluster. If the storms did fire up across the area during the
afternoon, the overall severe risk would likely be lower with more
stable air and competing outflows, hindering how much the clusters
outflows could help sustain their development. The more moist
profile could also lower the wind threat with less DCAPE. Otherwise,
if the earlier storms do not form, the clusters are forecast to move
across the area from west to east, still favoring along and north of
I-70. As they move across, sporadic wind gusts of 60 to 70 mph
remain forecast. These strong gusts and outflows could also kick up
blowing dust as recent observations suggest most of the area has dry
topsoil. If a few storms form ahead of the main cluster, there is
also the chance that these could provide some mid-level capping
stability, which would help concentrate dust if additional outflows
can begin to pick up dust.

The overnight hours would see the storm cluster slowly finish moving
through the area to the east if it did form. There could be some
additional development of storms if any outflow boundaries linger in
the area. For areas that clear of storms, partly cloudy skies are
forecast with lows dropping into the upper 50s and 60s.

Tuesday, the upper ridge is forecast to re-establish itself over the
Rockies and amplify. Temperatures should remain in the 90s with
generally sunny skies, though we should avoid the upper 90s with the
ridge axis to the west of the area. With the ridge in place, the
flow through the air column is forecast to be on the weaker side,
which should help keep winds below 15 mph with occasional gusts to
20 mph. We are forecast to retain dewpoints in the 60s which will
keep a small chance for storms during the afternoon and evening
hours. However, chances should remain below 15% with the upper
subsidence, the lower pressure gradient becoming more broad and
diffuse, and with shortwaves likely staying north of the area due to
the amplified ridge.

Tuesday night, skies should clear and winds become light over the
area. With this, low temperatures should drop to near dewpoint in
the 50s and 60s. There could be some patches of fog that develop
with the saturated lower level air.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1030 AM MDT Mon Aug 18 2025

Wednesday and Thursday are forecast to be warm and fairly dry with
the upper ridge over the area. Highs should warm into the 90s with
generally sunny/clear skies due to the upper subsidence. With this,
chance for precipitation are very low as most of the shortwaves
should stay north of the area, short of maybe on Thursday depending
on how long the ridge can remain amplified. Winds are forecast to be
generally below 20 mph with weak flow through the air column due to
the ridge.

The weekend is forecast to bring a pattern change as an upper trough
pushes into the Plains and Great Lakes region on Friday. The current
forecast progression would still allow Friday to be warm with highs
in the 90s with the ridge in place through most of the day. There
looks to only be a 10% chance that the trough pushes through quickly
enough that Friday would be cooler. A quicker progression would also
hinder storms chances for Friday. Otherwise, the front/low that is
tied to the upper trough should move through during the day and help
spark some storms during the afternoon and evening. We should have
enough moisture for severe storms to form with the forcing moving
through the area. After the front/low move through, generally cooler
temperatures with highs in the 70s and 80s are forecast. Storm
chances may continue through the weekend as long as the trough
doesn't push through too far south and bring the center of higher
pressure over the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1101 AM MDT Mon Aug 18 2025

For KGLD... VFR conditions are forecast through the period,
though there will be multiple chances for storms. Storms are
possible in two different waves between about 20-04Z. Near
chance has a possibility greater than 30-35% at this time, but
both could allow for severe storms if they do occur. Between
20-01Z, be alert for storms that form over or near the terminal.
After 01Z, storms should move in from the west if they do move
in. Once the initial storms pass, there is a 10% chance of
redevelopment through the night. Otherwise, clear skies are
forecast with varying winds.

For KMCK... VFR conditions are forecast through the period,
though there will be multiple chances for storms. Storms are
possible for the first few hours of the period as an outflow
boundary moves through (chance of development around 10%).
Otherwise, the main chance will be between 02-07Z as a cluster
moves from west to east across the region. The issue is whether
or not the cluster can hold together, especially if storms form
in the area during the afternoon. Once the cluster passes, there
is a 10% chance for redevelopment along outflows. Otherwise,
skies should be clear with winds from the north.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JTL
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Aug 18, 4:24 PM MDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
424 PM MDT Mon Aug 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
424 PM MDT Mon Aug 18 2025 /524 PM CDT Mon Aug 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are possible today during the afternoon and
evening hours. Severe storms could form as early as 1 pm mountain
time or 2 pm central time. Storms will be capable of producing hail
up to two inches in diameter, damaging wind gusts up to 70 MPH, and
visibility down to a mile or less in blowing dust. A severe
thunderstorm watch has been issued until 10 PM MDT for the entire
forecast area, except for Greeley and Wichita counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Special weather statement, Aug 18, 3:37 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Mon Aug 18 2025

COZ091-182230-
Kit Carson County CO-
337 PM MDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIT CARSON COUNTY THROUGH
430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles south of Thurman to
3 miles south of Arriba to 3 miles south of Hugo. Movement was east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3956 10315 3956 10279 3904 10279 3904 10316
TIME...MOT...LOC 2137Z 277DEG 11KT 3952 10320 3923 10325 3908 10348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Satterwhite
Local storm report, Aug 18, 3:47 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Tstm Wnd Gst     8 NNW Flagler           39.39N 103.13W
08/18/2025  M60 MPH          Kit Carson         CO   Mesonet

            Site KCOFLAGL13 measured 60 mph wind gust.

&&

KAK
Local storm report, Aug 18, 4:15 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
415 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             1 W Oakley              39.12N 100.86W
08/18/2025  M0.25 Inch       Logan              KS   Emergency Mngr

            EM reports pea sized hail in Oakley.

&&

KAK
Local storm report, Aug 18, 4:22 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
422 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Gst     10 NNW Vona             39.45N 102.80W
08/18/2025  M61 MPH          Kit Carson         CO   Mesonet

            Site Livingston Ag Seibert measured 61 mph
            wind gust.

&&

KAK
Local storm report, Aug 18, 4:23 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
423 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             1 NE Oakley             39.13N 100.85W
08/18/2025  E0.50 Inch       Logan              KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Aug 18, 4:38 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
438 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             6 NNE Vona              39.38N 102.69W
08/18/2025  M1.00 Inch       Kit Carson         CO   Trained Spotter

            Trained spotter reported hail ranging in
            size from pea to quarters in size.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:37 PM MDTSpecial Weather StatementGLDKit Carson53 min
Aug 18, 3:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson43 min
Aug 18, 4:29 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma60 min
Aug 18, 4:05 PM MDTSevere Thunderstorm WarningGLDRawlins25 min
Aug 18, 4:20 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace40 min
Aug 18, 4:27 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan33 min
Aug 18, 4:28 PM MDTSevere Thunderstorm WarningGLDRawlins, Thomas31 min
Aug 18, 4:33 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSherman42 min
Aug 18, 4:38 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Thomas37 min
Aug 18, 4:42 PM MDTSevere Thunderstorm WarningGLDSherman38 min
Aug 18, 5:06 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan24 min
Aug 18, 5:41 PM MDTSevere Thunderstorm WarningGLDThomas34 min

Nearby

Dust Storm Warnings in Colorado, 2025Dust Storm Warnings in Kansas, 2025Every dust storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.